Georgia, 2006Hail and Damaging Winds in Georgia, August 8, 2006
August 8, 2006 · NWS FFC · 7 events in 6 counties and zones
5 thunderstorm wind, 1 hail, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $44,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 8, 4:30 AM EST, 8 hours 20 minutes earlier.
Area forecast discussion, Aug 8, 4:30 AM EST, 8 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT TUE AUG 8 2006
.SHORT TERM...(TODAY THROUGH THURSDAY)
LATEST UPPER CHARTS SHOW A PERSISTENT MID-UPPER RIDGE ANCHORED OVER
THE SOUTHEAST...WHILE AT THE SURFACE...A LEE-SIDE TROUGH NOSES DOWN
THE APPALACHIAN CHAIN AND ACROSS NE AND EAST CENTRAL GA. FURTHER
NORTH...A WEAK SURFACE BOUNDARY SAGS TOWARD THE TN VALLEY. MODELS
INDICATE THIS FRONT WILL CREEP SOUTHWARD TODAY...AND EASE INTO NORTH
GA BY THIS EVENING. HOWEVER...HAVE LITTLE CONFIDENCE THE FRONT WILL
PUSH VERY FAR SOUTHWARD...AND LIKELY NOT PUSHING INTO GA UNTIL EARLY
WEDNESDAY MORNING. THEREFORE...SEE NO REASON TO STRAY FAR FROM
PERSISTENCE FOR TODAY...WITH DOMINATING HIGH PRESSURE PUSHING HIGHS
BACK INTO THE MID-UPPER 90S THIS AFTERNOON. EXPECT VERY HOT TEMPS TO
ONCE AGAIN SPARK ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS...WITH THE MORE FAVORABLE LOCATIONS FOR THUNDERSTORMS
TO BE GENERALLY ACROSS THE EASTERN AND SOUTHERN PORTIONS OF THE
FORECAST AREA WHERE LOWER PRESSURES ASSOCIATED WITH THE LEE-SIDE
TROUGH AND WARMER DEWPOINTS WILL BE FOCUSED. A FEW STORMS COULD BE
STRONG...BUT MID-UPPER RIDGING AND LACK OF LOW-MID LEVEL SHEAR WILL
HINDER SEVERE STORM DEVELOPMENT. HAVE BUMPED RAIN CHANCES UP
SLIGHTLY FOR WED AND THU AFTERNOONS AS THE ACTIVE EASTERN PERIPHERY
OF THE MID AND UPPER RIDGE RETREATS BACK OVER GA...WHILE THE SURFACE
FRONT SAGS INTO THE AREA AND PROVIDES A FOCUS FOR CONVECTION DURING
MAX HEATING. WILL SHOW SLIGHTLY COOLER HIGHS FOR WED AND THU WITH A
WEAKER RIDGE OVERHEAD...COOL FRONT IN THE AREA...AND INCREASED RAIN
CHANCES AND CLOUD COVER.
.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
GFS SHOWS A STRONG SHORTWAVE PUSHING ACROSS THE TN VALLEY REGION AND
PUSHING A WEAK COOL FRONT ACROSS GA FRI-SAT TIME FRAME. THIS WILL
WARRANT SLIGHTLY HIGHER POPS...WITH 50-60% POPS ON FRIDAY...
DIMINISHING TO 40% ON SAT...THEN JUST SLIGHT CHANCE FOR SUN-MON AS
THE SHORTWAVE PULLS OFF TO THE EAST AND SURFACE FRONT SAGS SOUTH OF
THE FORECAST AREA. AS HIGH PRESSURE BUILDS BACK OVER THE REGION...
EXPECT AFTERNOON TEMPS TO POSSIBLY CREEP BACK UP INTO THE MID-UPPER
90S BY SUN-MON.
&&
.AVIATION...
CURRENT SATELLITE LOOP SHOWS MOSTLY CLEAR SKIES ACROSS THE STATE
THIS MORNING. WILL SEE SCT SHRA/TSRA THIS AFTERNOON AND EVENING...
OTHERWISE GENERALLY VFR CONDITIONS ACROSS TAF SITES. WILL GO WITH
VCTS AT TAF SITES AFTER 18Z. PATCHY LIGHT FOG/HAZE THIS MORNING MAY
RESTRICT VSBYS INTO THE 2 TO 4 MILE RANGE UNTIL AROUND 14Z. LIGHT
AND VRB WINDS THIS MORNING BECOMING NW 3-7KT BY 16Z.
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 97 75 93 74 / 30 10 40 20
ATHENS 98 73 94 71 / 30 20 40 20
GAINESVILLE 95 73 92 71 / 40 20 30 20
ROME 98 73 97 74 / 20 10 30 20
COLUMBUS 98 76 95 75 / 40 20 40 30
MACON 97 75 95 74 / 30 20 40 30
PEACHTREE CITY 95 70 93 71 / 30 10 30 20
CARTERSVILLE 94 70 93 71 / 20 10 30 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
39
Hazardous weather outlook, Aug 8, 6:41 AM EST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
741 AM EDT TUE AUG 8 2006
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-090945-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
741 AM EDT TUE AUG 8 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED.
.SYNOPSIS...
A LEE SIDE TROUGH CONTINUES ACROSS CENTRAL GEORGIA THIS MORNING.
THIS TROUGH WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS ACROSS THE
AREA THIS AFTERNOON AND EVENING BEFORE WEAKENING AND MOVING UP THE
EAST COAST THROUGH WEDNESDAY.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE STRONG GUSTY WINDS
AND FREQUENT CLOUD TO GROUND LIGHTNING. LOCALLY HEAVY RAIN IS ALSO
POSSIBLE.
.DISCUSSION...
A LEE SIDE TROUGH ACROSS CENTRAL GEORGIA AND A WARM MOIST AIRMASS
WILL COMBINE TO PRODUCE SCATTERED THUNDERSTORMS ACROSS NORTH AND
CENTRAL GEORGIA THIS AFTERNOON AND EVENING. THE AIRMASS ACROSS THE
AREA IS EXPECTED TO BECOMING INCREASINGLY UNSTABLE THIS AFTERNOON
WITH CAPES IN THE 2000 TO 3000 RANGE AND LIFTED INDICES AROUND -2 TO
-4. WITH THE LACK OF STRONG UPPER DYNAMICS...A STRENGTHENING UPPER
LEVEL RIDGE AND WEAK VERTICAL WIND SHEAR...THUNDERSTORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS. THE BEST TIME FOR
THUNDERSTORM DEVELOPMENT WILL BE BETWEEN 2 PM AND 10 PM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY IN THE
AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
In the hours before
Special weather statement, Aug 8, 12:13 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
113 PM EDT TUE AUG 8 2006
GAZ070-081745-
113 PM EDT TUE AUG 8 2006
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL...50 MPH WINDS AND
VERY HEAVY RAIN IN LAMAR COUNTY UNTIL 145 PM EDT...
AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTH OF JOHNSTONVILLE...MOVING
SOUTH AT 5 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
LAMAR COUNTY THROUGH 145 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE JOHNSTONVILLE...GOGGINS AND BARNESVILLE. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Aug 8, 12:41 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
141 PM EDT TUE AUG 8 2006
GAZ054-055-081815-
141 PM EDT TUE AUG 8 2006
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 50 MPH WINDS IN
FAYETTE AND CLAYTON COUNTIES UNTIL 215 PM EDT...
AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHWEST OF JONESBORO...MOVING
SOUTH AT 15 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
FAYETTE AND CLAYTON COUNTIES THROUGH 215 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE KENWOOD...JONESBORO AND LOVEJOY. BRIEF
HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Event by event
5 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Clayton
- When
- August 8, 12:50 PM EST to 1:00 PM EST
- Where
- Clayton County, 3 mi E of Jonesboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.517, -84.300
The public reported that a small thunderstorm produced a damaging downburst of winds as it dissipated. Numerous large trees were blown down within the Lake Spivey Golf Course and at least four to five large trees and a number of large limbs were down in the Foxfire Subdivision, both east of Jonesboro. Some windows were also blown out of homes in the Foxfire Subdivision.
Hail, Butts
- When
- August 8, 1:55 PM EST to 2:00 PM EST
- Where
- Butts County, 6 mi WSW of Jackson
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.267, -84.067
The public observed quarter-sized hail.
Thunderstorm Wind, Heard
- When
- August 8, 2:11 PM EST
- Where
- Heard County, Franklin
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $250
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.283, -85.100
The Heard County 911 Center reported that one tree was blown down onto Georgia Highway 27.
Thunderstorm Wind, Paulding
- When
- August 8, 3:33 PM EST to 3:35 PM EST
- Where
- Paulding County, New Hope
- Measured
- 37 kt (43 mph) estimated gust
- Property damage
- $500
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.950, -84.783
A storm spotter reported that two to three trees were blown down.
Thunderstorm Wind, Houston
- When
- August 8, 4:05 PM EST to 4:06 PM EST
- Where
- Houston County, Bonaire
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $500
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.550, -83.600
The public reported that two large oak trees were blown down at a private residence.
Thunderstorm Wind, Sumter
- When
- August 8, 4:09 PM EST to 4:14 PM EST
- Where
- Sumter County, Americus
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 32.067, -84.233
The Americus Times Recorder reported that thunderstorm wind gusts blew over two scoreboard signs at the county recreational complex on U.S. Highway 19. Wind also damaged the roof of the public works building on McMath Mill Road.
Lightning, Sumter
- When
- August 8, 4:27 PM EST to 4:44 PM EST
- Where
- Sumter County, Americus
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 32.040, -84.197 (the zone’s center; the record gives no point)
The Americus Times Recorder reported that lightning strikes caused considerable damage in the Americus area. Computer and phone systems at the county courthouse were damaged when lightning struck nearby.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, August 8, 20061 death · 1 event
- Rip Current in Florida, August 8, 20061 death · 1 event
- Heat in Louisiana, August 8, 20061 death · 1 event
- Damaging Wind in Alabama, August 8, 20061 injured · $350,000 · 60 kt wind · 1 event
- Damaging Wind in Alabama, August 8, 2006$500,000 · 60 kt wind · 1 event
- Lightning Strike in Florida, August 8, 2006$350,000 · 1 event
- Hail and Damaging Winds in Georgia, August 8, 2006$189,000 · 55 kt wind · 11 events
- Lightning Strike in Nebraska, August 8, 2006$225,000 · 1 event
- Damaging Winds and Lightning Strike in Georgia, August 8, 20061 injured · $60,000 · 55 kt wind · 5 events
- Flash Flood in Arizona, August 8, 2006$75,000 · 1 event
- Damaging Wind in Arizona, August 8, 2006$62,000 · 65 kt wind · 1 event
- Damaging Wind in Arizona, August 8, 2006$50,000 · 68 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531393, 5531390, 5531391, 5531392, 5531394, 5531396, 5531395.